Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 17, 2013, 4:00 PM EDT for Augusta County, Rockingham County, City of Waynesboro, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2013, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 17, 2013, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Augusta County, VA, City of Waynesboro, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:48 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 17, 2:48 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 248 PM EDT MON JUN 17 2013 .SYNOPSIS... A WEAK COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE MID ATLANTIC THROUGH TUESDAY...THEN MOVE SOUTH OF THE REGION EARLY WEDNESDAY. AN AREA OF LOW PRESSURE WILL TRACK SOUTH OF THE AREA TUESDAY NIGHT. HIGH PRESSURE WILL RETURN FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... COLD FRONT REMAINS LOCATED OVER THE LOWER GREAT LAKES THIS AFTERNOON...HOWEVER A SURFACE TROUGH AND OTHER SMALLER MESOSCALE BOUNDARIES WERE OBSERVED OVER THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS WERE INITIATING ALONG/NEAR THESE BOUNDARIES EARLY THIS AFTERNOON. PER MOST GUIDANCE...BELIEVE THE BULK OF THE ACTIVITY WILL BE LOCATED FROM NORTHEAST MARYLAND SOUTHWARD THROUGH CENTRAL AND SOUTHERN MARYLAND AND INTO CENTRAL VIRGINIA. THIS IS WHERE CHANCE POPS FOR SCATTERED CONVECTION WILL RESIDE DURING THE AFTERNOON...WITH ONLY ISOLATED ACTIVITY FURTHER TO THE NORTHWEST. DESPITE THE PRESENCE OF SURFACE BOUNDARIES...LARGER SCALE FORCING IS FAIRLY WEAK AND INSTABILITY APPEARS TO BE ON THE WEAK SIDE TOO WITH MODIFIED 12Z SOUNDING REVEALING ONLY ABOUT 1000 J/KG. SPC MESOANALYSIS PAGE INDICATES A LITTLE MORE THAN THAT BUT AM NOT EXPECTING WIDESPREAD SEVERE ACROSS THE CWA. PERHAPS A COUPLE CELLS WIND UP PULSING UP AND BECOMING STRONG ENOUGH TO PRODUCE LOCALLY GUSTY WINDS DURING THE AFTERNOON. MOST ACTIVITY SHOULD WEAKEN/DIMINISH IN THE EVENING...WITH ANY LINGERING ACTIVITY LIKELY ACROSS THE EXTREME SOUTHERN PORTION OF THE CWA. COLD FRONT WILL ALSO START TO SINK SOUTHWARD INTO PENNSYLVANIA TONIGHT BUT IT LOOKS LIKE ACTIVITY NEAR THAT BOUNDARY WILL REMAIN TO THE NORTH TONIGHT. BOUNDARY LOOKS TO RESIDE OVER THE CWA ON TUESDAY. CLOUDS AROUND THE BOUNDARY MAY HINDER DESTABILIZATION SOME...BUT MODELS SUGGEST 1-2K J/KG OF CAPE AND WITH THE BOUNDARY OVERHEAD EXPECT SCATTERED THUNDERSTORMS. IF SHEAR WINDS UP BEING A LITTLE BETTER...THEN A FEW STORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... BOUNDARY IS FORECAST TO STALL OUT JUST SOUTH OF THE CWA TUESDAY NIGHT/WEDNESDAY. BOTH NAM/GFS INDICATE A WAVE OF LOW PRESSURE RIDING ALONG THE FRONT...SPILLING SOME SHOWERS TO THE NORTH INTO THE CWA. BUT THE MODELS DISAGREE WITH TIMING...WITH THE GFS BEING FASTER AND FAVORING A MOSTLY DRY WEDNESDAY WHILE THE NAM INDICATES SHOWERS. GIVEN TIMING UNCERTAINTY...AND BLENDING THE ECMWF IN THE MIX HAVE FOCUSED HIGHEST POPS ACROSS THE CWA TUESDAY NIGHT BUT CONTINUE CHANCE POPS INTO THE FIRST PART OF WEDNESDAY. WILL HAVE TO FINE TUNE TIMING AS WE GET CLOSER. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE BUILDS IN TO END THE WEEK...THEN MOVES OFFSHORE OVER THE WEEKEND. EXPECT DRY CONDITIONS MUCH OF THE TIME HOWEVER ISOLATED DIURNAL THUNDERSTORMS MAY BE POSSIBLE OVER THE HIGHER TERRAIN FRIDAY INTO THE WEEKEND. THERE MAY ALSO BE A SHORTWAVE SOMETIME LATE SUNDAY INTO MONDAY WHICH COULD BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE CWA. NEAR NORMAL TEMPERATURES AT THE END OF THE WEEK COULD MODERATE A LITTLE ABOVE CLIMO OVER THE WEEKEND INTO THE FIRST PART OF NEXT WEEK. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... WILL HAVE SCATTERED THUNDERSTORMS DEVELOPING DURING PEAK HEATING ALONG A TROUGH THIS AFTERNOON. BUT GIVEN LOW CONFIDENCE IN DIRECT IMPACT AT INDIVIDUAL SITES HAVE FOCUSED ON VCTS IN TAFS ATTM. IF BASED ON RADAR IT APPEARS ANY TERMINAL WILL HAVE MORE DIRECT IMPACT...AMENDMENTS WILL BE ISSUED. COLD FRONT SAGS SOUTHWARD TONIGHT INTO TUESDAY. EXPECT MORE SCATTERED CONVECTION TUESDAY AND PERHAPS EVEN INTO WEDNESDAY UNTIL HIGH PRESSURE PUSHES THE FRONT FAR ENOUGH SOUTH FOR DRY WX. && .MARINE... NO SCA FLAGS EXPECTED IN THE NEXT 24 HOURS WITH RELATIVELY WEAK GRADIENT. WILL HAVE TO WATCH LOCALLY GUSTY WINDS IN THUNDERSTORMS THIS AFTERNOON AND AGAIN TUESDAY. COLD FRONT MAKES IT WAY SOUTHWARD ACROSS THE WATERS ON TUESDAY...WITH A WAVE OF LOW PRESSURE RIDING ALONG THE FRONT TUESDAY NIGHT OR WEDNESDAY. HIGH PRESSURE BUILDS FOR THE END OF THE WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && BPP
Hazardous weather outlook, Jun 17, 8:03 AM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 803 AM EDT MON JUN 17 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 181000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 803 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-181000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 803 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:52 PM EDT | Special Marine Warning | LWX | 53 min | |
| Jun 16, 9:48 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jun 17, 4:59 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 3 hr |
| Jun 17, 6:06 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson, City of Charlottesville | 5 hr |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.